LINKEDINCOMMENTMORE

Dear Dr. Roach: My husband is 64 years old and recently was complaining of minor abdominal pain that was not going away. There were no other symptoms, like nausea or vomiting. He went to his primary care doctor, who gave him a blood test and told him to schedule a sonogram to see what was going on. The blood work came back the next day with an amylase level of 398, and he was told to go to the emergency room, where he had the sonogram and more blood work. The amylase was down to 290 at the ER. His pancreas and gallbladder were fine.

The ER doctor recommended a follow-up with a GI specialist, as my husband has a history of ulcers. The ER doctor mentioned that the amylase was "slightly" elevated, which made us think our primary was too quick to send my husband to the emergency room.

Do you think so?

He had a sonogram lined up the day the doctor called to send him to the ER, as he quickly followed through on all his initial recommendations. We have questioned this doctor's recommendations in the past and are considering changing our primary care doctor.

Anon.

Dear Anon: Amylase and lipase are enzymes produced by the pancreas, and elevated levels in the blood can be an early sign of acute pancreatitis. Pancreatitis is a serious, even life-threatening condition, often associated with gallstones or excess alcohol use.

In hindsight, the trip to the ER was unnecessary, but that wasn't clear at the time. Nausea and vomiting are common symptoms of pancreatitis, and the abdominal pain, usually worst right below the breastbone and deep, can be severe. The early symptoms your husband had could have gotten much more severe. Pancreatitis can get worse quickly, if not treated. Your husband's primary care doctor had to make a judgment call, and I don't want to second-guess him.

You may have other reasons for questioning his expertise, and if you lack confidence in the doctor, you should change. However, I spoke with an ER doctor, who also felt this wasn't an inappropriate use of the ER.

Dear Dr. Roach: I'm pushing 90 years old. I developed large, blue veins, similar to the varicose veins my mother had in her legs.

What are these called on the hands?

I read that Hollywood stars get their hand veins collapsed. I am embarrassed by the vein condition on my hands.

A.M.

Dear A.M.: "Varix" is the Latin word for a dilated vein, so we call them varicose veins no matter where they are on the body. They run very strongly in families, but it isn't clear exactly what causes them.

Most varicose veins do not need to be treated, but if they are complicated by bleeding, blood clots or pain, they may require treatment. Varicose veins in the legs also can be a cause of restless leg syndrome. Treatment can be effected by surgery, injecting a medication to close the vein or with a laser. Having an experienced practitioner is important.

Some people do treat them for cosmetic reasons. You don't have to be a movie star to be concerned about your appearance. It is expensive, though.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1yM9DXO